By Prossy Nandudu
Veterinary doctors have cautioned livestock farmers against mixing crop pesticides and anti-tick acaricides to spray their cows to get rid of ticks. Because the mixing is done without any knowledge on how handle and use agro-chemicals.
The mixture tends to be corrosive (can cause burns) which causes burns on animal’s skin but when the mixture gets the eye, chances of the animal going blind are high.
Such is the suspicious cause of blindness among cattle in the three districts of Lyantonde, Kyankwanzi and Kiboga. The incident that is being investigated by the Ministry of Agriculture Animal Industry and Fisheries, has been identified in the districts of Lyantonde, Kiboga and Kyankwanzi.
Although the Kiboga district production officials denied receiving reports of dying cows, farmers in the same region are calling for help after their animals going blind.
According to veterinary doctors from the cattle corridor districts, the practice has been ongoing following the resistance of ticks to existing accaricides.
The officials say that although the mixture has worked in some incidences, cows have died following the application of the mixture after some time.
Apart from the mixture, other causes of blindness in livestock include to misuse of injectable drugs which could an over doze or over use of the medicine, which turn poisonous in the body, leading to many health complications including blindness, according to Dr Nicholas Kauta, former Director Animal Resources in the Agriculture Ministry, and now consultant vet.
He advises farmers to seek the services of veterinary officers for assistance before applying any form of medication to livestock.